Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Albany, NY

August 9, 2011Herkimer County, New York

NWS Albany, NY issued this special weather statement at Aug 9, 2011, 5:03 PM EDT for Herkimer County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 5:03 PM EDT (21:03 UTC)
Expired
Aug 9, 2011, 6:00 PM EDT
In force
57 min
Issued by
NWS Albany, NY

County Herkimer County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WWUS81 KALY 092103
SPSALY

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
503 PM EDT TUE AUG 9 2011

NYZ032-038-092200-
NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
503 PM EDT TUE AUG 9 2011

...A LINE OF STRONG THUNDERSTORMS MOVING INTO

  HERKIMER COUNTY IN EASTERN NEW YORK...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 45 MPH...AND HEAVY
RAIN.  THIS STORM WAS LOCATED 13 MILES WEST OF NORTHWOOD...OR ABOUT
11 MILES WEST OF HINCKLEY...AND MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHWEST OF NORTHWOOD BY 525 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A TENTH TO A HALF AN INCH FROM THIS 
LINE OF THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR EASTERN NEW YORK.

LAT...LON 4330 7515 4331 7512 4334 7509 4355 7511
      4370 7484 4360 7479 4348 7477 4334 7487
      4332 7483 4322 7507 4323 7509 4326 7517
TIME...MOT...LOC 2102Z 235DEG 24KT 4333 7530

$$

TAW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:24 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 9, 4:24 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
424 PM EDT TUE AUG 9 2011

.SYNOPSIS...
LOW PRESSURE AND A STRONG COLD FRONT WILL MOVE THROUGH THE REGION
TONIGHT INTO EARLY WEDNESDAY. HIGH PRESSURE ASSOCIATED WITH
COOLER AND DRIER WEATHER WILL BUILD INTO THE REGION WEDNESDAY
NIGHT INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SEVERE THUNDERSTORM WATCH ISSUED FOR QUITE A MARGINAL THREAT...AS
20 KT TO 30 KT OF WIND THROUGH A DEEP LAYER ON KBGM RADAR...AND
LESS ON KALB RADAR WITH A LITTLE DIRECTIONAL SHEAR. VERY SHALLOW
CONVECTION WITH DECENT LOW LEVEL REFLECTIVITIES...AND OCCASIONALLY
SOME WEAK ROTATION. LITTLE TO NO HAIL THREAT...AND ANY STRONG
WINDS ASSOCIATED WITH CONVECTION WOULD BE VERY LOCALIZED. IF
REFLECTIVITIES CAN BECOME DEEPER...ELEVATED CORES COULD DROP TO
THE GROUND AND PRODUCE STRONG WINDS...BUT THAT IS TO BE SEEN IN
THIS RELATIVELY LESS UNSTABLE ATMOSPHERE COMPARED TO AREAS THAT
HAVE SEEN MORE HEATING.

PREV AFD FROM 353 PM BELOW...

UPPER LEVEL IMPULSE TRACKING ACROSS THE EASTERN GREAT
LAKES...WILL TRACK THROUGH NORTHERN NY THIS EVENING AND TONIGHT.
UPPER DEFORMATION RAINS WILL TRACK THROUGH NORTHERN NY WITH HEAVY
RAIN. BAND OF WARM ADVECTION RAINS OVER THE MID HUDSON VALLEY
THROUGH THE CAPITAL DISTRICT INTO WESTERN NEW ENGLAND WILL KEEP
MOVING EAST. BAND OF SCATTERED CONVECTION IN CENTRAL NY/PA THAT
PROMPTED SOME WARNINGS WILL REMAIN SCATTERED...AND HAVE LOCALLY
HEAVY RAIN...BUT ANY POTENTIAL WIND DAMAGE WOULD BE ISOLATED AT
BEST.

INSTABILITY IS NOT AS IMPRESSIVE OVER OUR REGION AS IT IS SOUTH OF
OUR REGION...AND THE STRONGEST CONVECTION MAY TREND MORE SOUTH
WITH TIME. RESPECTABLE LOW LEVEL CONVERGENCE PROXIMATE TO THE
SURFACE LOW...THOUGH...IN CENTRAL/NORTHERN NY...WHICH MAY ENHANCE
RAINFALL IN UPPER DEFORMATION MORESO THAN CONTRIBUTE TO SEVERE
THUNDERSTORMS IN NY...BUT SOME DIRECTIONAL SHEAR THROUGH A DEEP
LAYER SEEN ON KBGM VAD WIND PROFILE. SO...THE BOTTOM LINE
IS...GOOD PARAMETERS FOR MARGINAL SEVERE WEATHER...AND SOME HEAVY
RAIN...BUT SOME DISCONNECT BETWEEN THE UPPER DYNAMICS...LOW LEVEL
FORCING AND INSTABILITY. AS USUAL WILL KEEP A CLOSE EYE ON THE
RADAR TO SEE WHAT THE ATMOSPHERE DECIDES TO DO AND WARN IF
NECESSARY.

ONCE RAIN EXITS...PARTIAL CLEARING AS WESTERLY FLOW SPREADS
ACROSS THE REGION. NOT MUCH COLD ADVECTION OR DRYING AS THE MAIN
COLD FRONT...NOW IN MI...WILL TRACK THROUGH TOMORROW...WITH MUCH
MORE COOLING AND DRYING. LOWS TONIGHT IN THE 60S...SOME 50S
SOUTHERN ADIRONDACKS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
CURRENT STRONG COLD FRONT TRACKING THROUGH MI NOW HAS SCATTERED
CONVECTION ASSOCIATED WITH IT. DECENT THERMAL AND MOISTURE
GRADIENT ALONG THE FRONT...SO SCATTERED CONVECTION SHOULD TRACK
THROUGH OUR REGION TOMORROW. PARTLY TO MOSTLY SUNNY EXPECTED...
WITH WEST FLOW ACROSS THE REGION. HIGHS IN THE LOWER TO MID
80S...SOME UPPER 70S SOUTHERN ADIRONDACKS.

SOME LAKE EFFECT CLOUDS AND ISOLATED SHOWER ACTIVITY POSSIBLE IN
THE WESTERN MOHAWK VALLEY AND SOUTHERN ADIRONDACKS WEDNESDAY NIGHT
AND THURSDAY. OTHERWISE...COLD ADVECTION STRENGTHENS ALONG WITH
PARTLY TO MOSTLY SUNNY SKY OUTSIDE OF HIGHER TERRAIN. HIGHS IN THE
70S...WITH 60S IN THE MOUNTAINS. MORE COOL AND DRY WEATHER
THURSDAY NIGHT AND FRIDAY...WITH LOWS THURSDAY NIGHT IN THE MID
40S TO MID 50S. HIGHS FRIDAY IN THE 70S TO NEAR 80...NEAR 70 IN
HIGHER ELEVATIONS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE KICKS OFF THE WEEKEND...BUT CONDITIONS DETERIORATE
RAPIDLY AS LOW PRESSURE TRACKS EAST ACROSS THE GREAT LAKES.  BY
SUNDAY...SHOWERS AND THUNDERSTORMS WILL BE A GOOD BET.  BUT HIGH
PRESSURE WORKS IN QUICKLY BEHIND...PROVIDING AN UPBEAT START TO THE
WORK WEEK.

SATURDAY WILL BE SEASONABLY MILD...BUT SUNDAY WILL BE MARKEDLY
COOLER WITH SHOWERS AND VERY LITTLE SUNSHINE. BY TUESDAY...HIGHS
WILL BE BACK IN THE MID 70S TO AROUND 80 DEGREE RANGE.  NIGHTLY LOWS
WILL FLUCTUATE WITHIN THE MID 40S TO AROUND 60 DEGREE RANGE.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A LOW PRESSURE SYSTEM AND A WARM FRONT WILL APPROACH ERN NY AND NEW
ENGLAND FROM THE ERN GREAT LAKES AND PENNSYLVANIA THIS AFTERNOON
INTO THE OVERNIGHT PERIOD WITH RAIN AND EMBEDDED THUNDERSTORMS.  A
COLD FRONT WILL APPROACH FOR WEDNESDAY.

VFR CONDITIONS WILL LOWER TO MVFR LEVELS LATE THIS AFTERNOON IN
OCCASIONAL RAINFALL AND EMBEDDED THUNDERSTORMS.  WE INCLUDED A CB
DUE TO THE ELEVATED INSTABILITY AHEAD OF THE WARM FRONT...BUT ONLY
INCLUDED A THUNDERSTORM IN THE KPOU TAF IN A TEMPO GROUP BTWN
21Z-24Z.  THE RAIN WILL TAPER OFF BTWN 00Z-04Z...WITH DRIZZLE
PERSISTING THEREAFTER.  EXPECT IFR/MVFR VSBYS /MIST OR FOG/ AND
STRATUS TO FORM AS THE SFC WAVE MOVES NORTHEAST INTO NRN NEW
ENGLAND...AND DRIER AIR MOVES IN ALOFT.  THESE CONDITIONS WILL
LIKELY LINGER TOWARDS DAYBREAK BEFORE DISSIPATION BTWN 12Z-14Z.

THE SFC WINDS WILL BECOME SOUTHEASTERLY AT 5 TO 10 KTS THIS
AFTERNOON...AND THEN NEARLY CALM OF LIGHT S/SW LATE TONIGHT.
EXPECT THE WINDS TO INCREASE FROM THE S/SW AT 5-10 KTS LATE
WEDNESDAY MORNING.

OUTLOOK...
WED...VFR/MVFR...SCT SHRA/TSRA.
THU-SAT...VFR...NO SIG WX.
SUN...VFR/MVFR...PERIODS OF RAIN/CHC OF -TSRA.

&&

.FIRE WEATHER...
LOW PRESSURE AND A STRONG COLD FRONT WILL MOVE THROUGH THE REGION
TONIGHT INTO EARLY WEDNESDAY. HIGH PRESSURE ASSOCIATED WITH
COOLER AND DRIER WEATHER WILL BUILD INTO THE REGION WEDNESDAY
NIGHT INTO THE WEEKEND.

RAIN AND SCATTERED THUNDERSTORMS EXPECTED TONIGHT WITH MOST AREAS
EXPECTED TO GET A QUARTER OF AN INCH OF RAINFALL OR
MORE...ESPECIALLY THE CATSKILLS...ADIRONDACKS...LAKE GEORGE
SARATOGA REGION TO SOUTHERN VERMONT.

THE RAIN WILL TAPER TO SCATTERED SHOWERS OVERNIGHT. ADDITIONAL
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ON WEDNESDAY BUT MANY
VALLEY AREAS WILL ESCAPE ADDITIONAL MEASURABLE RAINFALL WEDNESDAY.

RELATIVE HUMIDITIES WILL RISE TO 80 TO 100 PERCENT TONIGHT AND
TOMORROW NIGHT. RELATIVE HUMIDITIES WILL FALL TO 45 TO 65 PERCENT
TOMORROW AND THURSDAY.

SOUTH TO SOUTHEAST WINDS AT 15 MPH OR LESS WILL BECOME WEST TO
NORTHWEST AT 15 MPH OR LESS TONIGHT. WEST TO NORTHWEST WINDS AT
AROUND 15 MPH ARE EXPECTED TOMORROW...DIMINISHING TO LESS THAN 15
MPH TOMORROW NIGHT. WEST TO NORTHWEST WINDS WILL INCREASE TO 15
MPH THURSDAY...WITH SOME GUSTS POSSIBLE OVER 20 MPH.

&&

.HYDROLOGY...
IT LOOKS AS IF A RAINFALL RANGING BETWEEN A QUARTER INCH AND AN INCH
WILL ENSUE LATE THIS AFTERNOON INTO THIS EVENING. ANY EMBEDDED
THUNDERSTORMS COULD PUSH TOTALS TO AROUND TWO INCHES IN A FEW
LOCALITIES...ESPCIALLY IN THE CATSKILLS...SOUTHERN ADIRONDACKS AND
SOUTHERN VERMONT.

MAIN STEM RIVERS WILL EXPERIENCE SOME WITHIN BANK RISES...BUT SHOULD
REMAIN WELL BELOW BANKFULL. THE USUAL SUSPECTS...AREAS OF POOR
DRAINAGE...COULD EXPERIENCE A LITTLE PONDING OF WATER...ESPECIALLY
IF THUNDERSTORMS PRODUCE LOCALLY HEAVIER RAINFALL.

THE RAIN TAPPERS TO SHOWERS OVERNIGHT. MORE WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED WEDNESDAY...BUT THESE SHOULD NOT
PRODUCE ANY SIGNIFICANT ADDITIONAL RUNOFF.

MAINLY DRY WEATHER FOR THURSDAY AND ESPECIALLY FRIDAY.

THE NEXT CHANCE OF SIGNIFICANT RAINFALL LOOKS TO BE LATER ON THE
WEEKEND.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...ELH
AVIATION...TAW
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Aug 9, 4:33 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
433 PM EDT TUE AUG 9 2011

NYZ041>043-050-083-084-VTZ013>015-101100-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SOUTHERN SARATOGA-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
433 PM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LAKE GEORGE SARATOGA
REGION AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS THIS EVENING.
THUNDERSTORMS WILL MOVE SOUTHWEST TO NORTHEAST AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AFTERNOON AS WELL
AS LATE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ048-049-051>054-060-061-065-066-101100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN DUTCHESS-EASTERN DUTCHESS-
433 PM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...CAPITAL DISTRICT...MID
HUDSON VALLEY...AND SOUTHERN TACONICS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS THIS
EVENING. ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE WITH LARGE
HAIL...ONE INCH IN DIAMETER OR LARGER...AND DAMAGING WINDS.
THUNDERSTORMS WILL MOVE SOUTHWEST TO NORTHEAST AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AFTERNOON AS WELL
AS LATE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-038>040-047-058-059-063-064-082-101100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-SCHOHARIE-WESTERN GREENE-EASTERN GREENE-WESTERN ULSTER-
EASTERN ULSTER-NORTHERN FULTON-
433 PM EDT TUE AUG 9 2011

...SEVERE THUNDERSTORM WATCH 755 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN MOHAWK
VALLEY...SOUTHERN ADIRONDACKS...SCHOHARIE VALLEY AND EASTERN
CATSKILLS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AFTERNOON AS WELL
AS LATE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 5:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
503 PM EDT TUE AUG 9 2011

NYZ032-038-092200-
NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
503 PM EDT TUE AUG 9 2011

...A LINE OF STRONG THUNDERSTORMS MOVING INTO

  HERKIMER COUNTY IN EASTERN NEW YORK...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 45 MPH...AND HEAVY
RAIN.  THIS STORM WAS LOCATED 13 MILES WEST OF NORTHWOOD...OR ABOUT
11 MILES WEST OF HINCKLEY...AND MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHWEST OF NORTHWOOD BY 525 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A TENTH TO A HALF AN INCH FROM THIS
LINE OF THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR EASTERN NEW YORK.

LAT...LON 4330 7515 4331 7512 4334 7509 4355 7511
      4370 7484 4360 7479 4348 7477 4334 7487
      4332 7483 4322 7507 4323 7509 4326 7517
TIME...MOT...LOC 2102Z 235DEG 24KT 4333 7530

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:57 PM EDTSpecial Weather StatementALYHamilton, Herkimer63 min
Aug 9, 6:13 PM EDTAreal Flood AdvisoryALYHerkimer2 hr
Aug 9, 6:58 PM EDTSpecial Weather StatementALYAlbany, Greene, Ulster62 min
Aug 9, 7:02 PM EDTAreal Flood AdvisoryALYHamilton2 hr
Aug 9, 7:27 PM EDTAreal Flood AdvisoryALYHamilton3 hr

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.